Texas, 2016

Hail and Damaging Wind in Texas, May 27, 2016

May 27, 2016 · NWS CRP · 2 events in 1 county or zone

The southwest end of a mesoscale convective system moved across the Victoria Crossroads during the early evening hours of the 27th. The storms produced golf ball sized hail and damaging wind gusts in Goliad County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The southwest end of a mesoscale convective system moved across the Victoria Crossroads during the early evening hours of the 27th. The storms produced golf ball sized hail and damaging wind gusts in Goliad County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 27, 5:30 PM CST, 20 minutes earlier.

Area forecast discussion, May 27, 5:30 PM CST, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
630 PM CDT FRI MAY 27 2016

.DISCUSSION...See 00Z Aviation Discussion.

&&

.AVIATION...Thunder only in KVCT for about 2-3 hours, then
quieting down. With upper trough moving east of area and drier air
coming in (as well as very warm temperatures) am expecting the
cigs to take more time to develop at KALI overnight with no cigs
expected at KLRD. However, at KALI, will probably have some MVFR fog,
with a maybe IFR fog for a short time. At KVCT will forecast MVFR
ceilings by 04Z, with MFVR ceilings at KCRP after 06Z (may be a
bit earlier). Winds will diminish more with much weaker and SE
winds overnight. As a result, that is why there is some MVFR/TEMPO
IFR fog in the terminals for KALI and KVCT. VFR condtions should
return to eastern terminals AOB 18Z, with gusty SE/SSE winds
developing in the afternoon all but KLRD.

&&

.PREVIOUS DISCUSSION... /Issued 400 PM CDT FRI MAY 27 2016/

SHORT TERM (Tonight through Saturday night)...Prospects of
convection in the near term is the main forecast issue this
afternoon. Boundaries galore are noted on radar. The surface
trough/dryline and sea breeze are draped across the central part
of the area. Boundary collision between these two features may be
sufficient to trigger showers and storms. In addition, an outflow
boundary moving south and approaching the northern fringes of the
CWA. Convection currently just northeast of the area is attempting
to build to the SSW. This activity could impact the northeast
parts of the area...especially Goliad/Victoria/Calhoun counties...
during the afternoon and early evening hours. Given the very
strong instability (MLCAPES 3500 to 4500) south of boundary, a
severe storm threat could materialize across the northeast zones.
Damaging winds and large hail would be the primary threat.  A
locally heavy rain threat could also develop as storms train west
to east along boundary. Storms should weaken and move east of the
area later on this evening.

Upper level ridge will build northward on Saturday. However,
moisture will not completely scour it across South Texas. Daytime
heating may be sufficient enough to generate isolated showers and
thunderstorms, and will carry mainly 20 and 30 pops tomorrow, with
a sliver of 40s in the extreme NW part of Webb County. Another
very warm day is expected on Saturday with highs around 100
degrees near Laredo to around 90 in Victoria.

Moisture axis will shift westward on Saturday night as slightly
drier air moves in from the Gulf of Mexico. There will only be a
slight chance of showers and storms over the Rio Grande Plains.

The high risk of rip currents will continue through this evening
as long period swells continue. The rip current risk may need to
be extended into Saturday is long period swells are still
occurringlater this evening.

MARINE...Strong onshore flow with SCA conditions will occur over
the local bays until 10pm this evening and the Gulf Waters until
4am Saturday morning. Winds will slightly weaken on Saturday but
remain at moderate levels.

LONG TERM (Sunday through Friday)...Mid/upper lvl ridging will
continue to build over the region Sunday while an upper low develops
over southern California and sends weak impulses across the region.
Residual moisture across the region will allow for isolated to some
scattered showers and thunderstorms early in the week.  During the
mid to late week PoPs increase as upper lvl trough/low moves east
closer to the region and surface boundary moves south during the end
of the week.  Warm and humid conditions will continue over the
holiday weekend with highs in the upper 80s to mid 90s. Temperatures
drop slightly during the mid week, and further with front moving
south late in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    78  90  79  88  77  /  20  20  10  20  10
Victoria          76  90  76  87  74  /  20  30  10  20  10
Laredo            76 100  78  93  76  /  10  30  20  20  20
Alice             77  94  77  90  75  /  20  30  10  20  20
Rockport          80  85  79  85  78  /  20  20  10  20  10
Cotulla           75  96  76  92  74  /  10  30  20  20  20
Kingsville        78  92  78  90  76  /  20  20  10  20  10
Navy Corpus       79  86  79  85  79  /  20  20  10  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 10 PM CDT this evening For the
     following zones: Aransas...Calhoun...Kleberg...Nueces.

GM...Small Craft Advisory until 4 AM CDT Saturday For the following
     zones: Coastal waters from Baffin Bay to Port Aransas out
     20 NM...Coastal waters from Port Aransas to Matagorda Ship
     Channel out 20 NM...Waters from Baffin Bay to Port Aransas
     from 20 to 60 NM...Waters from Port Aransas to Matagorda
     Ship Channel from 20 to 60 NM.

     Small Craft Advisory until 10 PM CDT this evening For the
     following zones: Bays and Waterways from Baffin Bay to Port
     Aransas...Bays and Waterways from Port Aransas to Port
     O\Connor.

&&

GW/86...AVIATION
Hazardous weather outlook, May 27, 5:05 AM CST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
605 AM CDT FRI MAY 27 2016

GMZ230-235-250-255-270-275-TXZ229>234-239>247-281115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
605 AM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME STORMS MAY BECOME STRONG OVER THE NORTHERN COASTAL
BEND AND VICTORIA CROSSROADS.

SMALL CRAFT ADVISORY IN EFFECT OVER THE WATERS TODAY. THERE IS A
MODERATE RISK FOR RIP CURRENTS FOR GULF-FACING BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE
WEEKEND THROUGH TUESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED FOR
WEDNESDAY AND THURSDAY. THE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS FOR GULF FACING
BEACHES SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

87/85

In the hours before

Special weather statement, May 27, 12:26 PM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
126 PM CDT FRI MAY 27 2016

TXZ230>232-240>244-280000-
MCMULLEN-LIVE OAK-BEE-DUVAL-JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-
INCLUDING THE CITIES OF...CALLIHAM...CROSS...LOMA ALTA...TILDEN...
GEORGE WEST...THREE RIVERS...BEEVILLE...FREER...BENAVIDES...
SAN DIEGO...ALICE...ORANGE GROVE...KINGSVILLE...CORPUS CHRISTI...
PORTLAND...INGLESIDE...ARANSAS PASS...SINTON...MATHIS
126 PM CDT FRI MAY 27 2016

...HEAT INDICES BETWEEN 105 AND 109 DEGREES ARE EXPECTED THIS
AFTERNOON OVER INLAND PORTIONS OF SOUTH TEXAS...

THE COMBINATION OF WARM TEMPERATURES AND HIGH DEWPOINTS WILL
PRODUCE HEAT INDICES BETWEEN 105 AND 109 DEGREES THIS AFTERNOON.
RESIDENTS WITH OUTDOOR ACTIVITIES PLANNED ARE URGED TO DRINK
PLENTY OF WATER...WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING...AND
TAKE FREQUENT BREAKS FROM THE HEAT. YOUNG CHILDREN AND PETS SHOULD
NEVER BE LEFT UNATTENDED IN VEHICLES UNDER ANY CIRCUMSTANCES. THIS
IS ESPECIALLY TRUE DURING WARM OR HOT WEATHER WHEN CAR INTERIORS
CAN REACH LETHAL TEMPERATURES IN A MATTER OF MINUTES.
Special weather statement, May 27, 4:29 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
529 PM CDT FRI MAY 27 2016

TXZ233-234-280000-
VICTORIA-GOLIAD-
529 PM CDT FRI MAY 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN VICTORIA AND
NORTHEASTERN GOLIAD COUNTIES...

AT 526 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SPEAKS TO 7 MILES SOUTHWEST OF CUERO.
MOVEMENT WAS SOUTH AT 10 MPH. THESE STORMS ARE EXPECTED TO REACH THE
CITIES OF VICTORIA AND GOLIAD OVER THE NEXT HOUR.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
VICTORIA...GOLIAD...FANNIN...VICTORIA DETAR HOSPITAL NORTH...SALEM...
COLETO CREEK PARK...OAK VILLAGE...INEZ...NURSERY...VICTORIA MALL...
VICTORIA REGIONAL AIRPORT...DOWNTOWN VICTORIA...VICTORIA RIVERSIDE
PARK...SCHROEDER...FORDTRAN...TELFERNER...ANDER...WESER...VICTORIA COLONY
CREEK COUNTRY CLUB AND WEESATCHE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2906 9694 2902 9683 2892 9679 2889 9673
      2886 9672 2860 9749 2883 9756 2892 9742
      2887 9730 2910 9698
TIME...MOT...LOC 2226Z 347DEG 10KT 2927 9670 2901 9736

TE

The radar

The Austin/San Antonio radar (KEWX), 115 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Goliad

When
May 27, 5:50 PM CST to 5:56 PM CST
Where
Goliad County, 0.49 mi NE of Ander
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
28.855, -97.344

Quarter to golf ball sized hail was reported by Goliad Sheriffs Office.

Thunderstorm Wind, Goliad

When
May 27, 6:30 PM CST
Where
Goliad County, 6 mi NNW of Berclair
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
28.612, -97.612

Goliad Auxiliary Field ASOS measured a gust to 62 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635095, 639357.